Alert archive / California / Winter Storm Warnings in 2015

Winter Storm Warning 2, NWS Sacramento, CA

May 13, 2015

NWS Sacramento, CA issued this winter storm warning at May 13, 2015, 2:03 PM PDT. It took effect at May 14, 2015, 11:00 AM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2015, 2:03 PM PDT (21:03 UTC)
In effect from
May 14, 2015, 11:00 AM PDT
Expired
May 15, 2015, 2:49 AM PDT
In force
16 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS46 KSTO 132103
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
203 PM PDT WED MAY 13 2015

...LATE SEASON SNOW STORM THURSDAY INTO FRIDAY...

.A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF
ACCUMULATING SNOW THURSDAY AND FRIDAY ACROSS THE SIERRA. TRAVELERS
TO THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY WEATHER
OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS. SOME
MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY.

CAZ069-141200-
/O.UPG.KSTO.WS.A.0002.150514T1800Z-150515T1200Z/
/O.NEW.KSTO.WS.W.0002.150514T1800Z-150515T1200Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
203 PM PDT WED MAY 13 2015

...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING ABOVE 5500 FEET FOR SNOW...WHICH IS IN EFFECT FROM
11 AM THURSDAY TO 5 AM PDT FRIDAY.

* IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS
  CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE PROBABLE.
  SONORA PASS WILL BE CLOSED...EBBETTS PASS MAY CLOSE. ANYONE
  ENGAGING IN OUTDOOR RECREATION SHOULD BE PREPARED FOR WINTRY
  CONDITIONS.

* TIMING: SNOW IS EXPECTED TO BEGIN THURSDAY MORNING...WITH THE 
  HEAVIEST SNOW THURSDAY AFTERNOON AND EVENING. 

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON
  PASS...SONORA PASS...EBBETTS PASS.

* SNOW ACCUMULATIONS: 4 TO 6 INCHES WITH LOCAL AMOUNTS UP TO 12
  INCHES OVER HIGHER PEAKS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
4 follow-up statements
406 
WWUS46 KSTO 141043
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
343 AM PDT THU MAY 14 2015

...LATE SEASON SNOW STORM TODAY INTO FRIDAY...

.A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF
ACCUMULATING SNOW TODAY AND FRIDAY ACROSS THE SIERRA. TRAVELERS TO
THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY
WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS.
SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY.

CAZ069-150000-
/O.CON.KSTO.WS.W.0002.150514T1800Z-150515T1200Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
343 AM PDT THU MAY 14 2015

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM PDT FRIDAY ABOVE 6000 FEET...

* IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS
  CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE PROBABLE.
  SIERRA PASSES ON INTERSTATE 80...U.S 50 AND STATE ROUTES 88...4
  AND 108 ARE LIKELY TO BE IMPACTED. ANYONE ENGAGING IN OUTDOOR
  RECREATION SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS.

* TIMING: SNOW IS EXPECTED TO BEGIN BY MID MORNING TODAY..WITH THE
  HEAVIEST SNOW THIS AFTERNOON AND EVENING.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS
  SONORA AND EBBETTS PASSES.

* SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP TO
  9 INCHES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.  IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
626 
WWUS46 KSTO 142159
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
259 PM PDT THU MAY 14 2015

...LATE SEASON SNOW STORM INTO FRIDAY...

.A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF
ACCUMULATING SNOW THROUGH FRIDAY ACROSS THE SIERRA. TRAVELERS TO
THE SIERRA WILL BE CAUGHT OFF GUARD IF NOT PREPARED FOR WINTRY
WEATHER OVER SIERRA PASSES. CARRY CHAINS AND EXPECT TRAVEL DELAYS.
SOME MOUNTAIN SNOW SHOWERS MAY LINGER INTO SATURDAY.

CAZ069-151400-
/O.EXT.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
259 PM PDT THU MAY 14 2015

...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 PM PDT FRIDAY ABOVE
5500 FEET...

* IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS AND HAZARDOUS 
  CONDITIONS OVER SIERRA PASSES. CHAIN RESTRICTIONS ARE 
  PROBABLE. SIERRA PASSES ON INTERSTATE 80...U.S 50 AND STATE 
  ROUTES 88...4 AND 108 ARE LIKELY TO BE IMPACTED. ANYONE 
  ENGAGING IN OUTDOOR RECREATION SHOULD BE PREPARED FOR WINTER 
  LIKE CONDITIONS. 

* TIMING: SNOW HAS DEVELOPED AND WILL CONTINUE THROUGH FRIDAY
  AFTERNOON..WITH THE HEAVIEST SNOW FROM LATE THIS EVENING INTO
  FRIDAY MORNING.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS 
  SONORA AND EBBETTS PASSES. 

* SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP 
  TO 9 INCHES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.  IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
930 
WWUS46 KSTO 150442
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
942 PM PDT THU MAY 14 2015

...LATE SEASON SNOW STORM INTO FRIDAY...

.A STORM SYSTEM FROM THE GULF OF ALASKA WILL BRING PERIODS OF
SNOW THROUGH FRIDAY ACROSS THE HIGHER ELEVATIONS OF THE SIERRA.
TRAVELERS TRYING TO CROSS THE SUMMIT MAY BE CAUGHT OFF GUARD IF
NOT PREPARED FOR WINTRY WEATHER OVER SIERRA PASSES. CARRY CHAINS
AND EXPECT POSSIBLE TRAVEL DELAYS. SOME MOUNTAIN SNOW SHOWERS MAY
LINGER INTO SATURDAY. 

CAZ069-151245-
/O.CON.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITY OF...BLUE CANYON
942 PM PDT THU MAY 14 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY ABOVE 
6500 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY. 

* TIMING: LIGHT SNOW SHOWERS OVERNIGHT INCREASING DURING THE DAY
  ON FRIDAY. THE HEAVIEST SNOW IS NOW EXCEPTED ON FRIDAY.

* LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS 
  SONORA AND EBBETTS PASSES. 

* SNOW ACCUMULATIONS: 3 TO 6 INCHES WITH LOCAL ACCUMULATIONS UP 
  TO 9 INCHES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER
IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

RB
041 
WWUS46 KSTO 150949
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
249 AM PDT FRI MAY 15 2015

...SNOW SHOWERS CONTINUE OVER THE NORTHERN SIERRA TODAY...

.A COLD FOR THE SEASON LOW PRESSURE SYSTEM OFF THE CENTRAL
CALIFORNIA COAST WILL BE SWINGING INTO THE GREAT BASIN TODAY. AS
IT DOES...MOISTURE RAPPING AROUND IT WILL BE PULLED INTO THE
SIERRA GENERATING CONTINUED SHOWERS THROUGH TODAY AND THIS
EVENING. SNOWFALL ABOVE 6500 FEET WILL IMPACT NORTHERN SIERRA
PASSES CAUSING SLICK ROAD CONDITIONS AND LIKELY TRAVEL DELAYS. IF
TRAVELING THROUGH THE SIERRA TODAY OR THIS EVENING...CARRY TIRE
CHAINS AND BE PREPARED FOR WINTER LIKE WEATHER.

CAZ069-152345-
/O.CAN.KSTO.WS.W.0002.000000T0000Z-150516T0000Z/
/O.NEW.KSTO.WW.Y.0010.150515T0949Z-150516T0500Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITY OF...BLUE CANYON
249 AM PDT FRI MAY 15 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING
ABOVE 6500 FEET...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 6500 FEET FOR PERIODS OF HEAVY SNOWFALL 
WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. THE WINTER STORM
WARNING HAS BEEN CANCELLED.

* TIMING: LIGHT SNOW SHOWERS THIS MORNING INCREASING DURING THE
  AFTERNOON AND EARLY EVENING HOURS. SHOWERS ENDING OR DECREASING
  LATE TONIGHT AND EARLY SATURDAY. 

* LOCATIONS INCLUDE: BLUE CANYON...DONNER PASS...ECHO SUMMIT...
  CARSON...SONORA AND EBBETTS PASSES. 

* WINDS: SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* IMPACTS: SLICK SNOW COVERED ROADS...POSSIBLE CHAIN CONTROLS.

* SNOW ACCUMULATIONS: GENERALLY 2 TO 4 INCHES THIS MORNING THROUGH
  THIS EVENING. UP TO 7 INCHES ABOVE 7500 FEET. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP/?WFO=STO.

* ELEVATION: SNOW LEVELS AROUND 6000 FEET THIS MORNING CLIMBING TO
  AROUND 6500 FEET THIS EVENING. HEAVIEST SNOWFALL ABOVE 6500
  FEET. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...CARRY TIRE CHAINS AND 
USE CAUTION WHILE DRIVING.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at May 13, 9:42 AM PDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 13, 9:42 AM PDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
942 AM PDT Wed May 13 2015

.Synopsis...
A few showers over the northern mountains...otherwise dry today.
Cooler and more unsettled conditions expected over Norcal Thursday
and Friday with accumulating snow impacting the mountains.
Some mountain showers are possible over the weekend, and again early
next week as yet another low pressure system drops into the area.

&&
.Discussion...
Upper low pressure dropping southward along the coast with a weak
wave moving inland will bring some showers into the northern
mountains and the northern Sacramento Valley this afternoon.
Mesoscale models are mainly showing this developing in the Coastal
range this afternoon from northern Lake County northward. There
are some hints of a few showers possibly spreading into the
central Sacramento Valley later this afternoon/early afternoon, so
will update forecast to include these. Breezy southerly winds are
picking up already, and will continue into the evening with gusts up
to around 25 mph.
The main low will slide southward and then begin to move inland on
Thursday. This will bring widespread precipitation into Friday.
Instability with this low will bring the potential for showers
across the area and some isolated thunderstorms. Snow levels
continue to look like they will be around 5000-6000 ft with this
system, with several inches of snow possible across Sierra passes.
The main impact will be from I80 southward. A Winter Storm Watch
continues to be in effect Thursday afternoon into early Friday. EK

.Previous Discussion...
An upper low pressure system digging in off the coast will bring
unsettled weather over the next few days. For today...a weak
disturbance pivoting out of this low will bring variable clouds to
the north state with a few showers possible over the northern
mountains and keep high temperatures a little below normal. Main
upper low center forecast to be off the Bay Area coast by Thursday
afternoon. Moisture associated with this low with its origins in
the Gulf of Alaska will be limited with TPW predicted at around
one half inch. It will however produce enough instability for
scattered showers or isolated thunderstorms over most of the north
state. With moderate orographics...a few to several inches of snow
will be possible over the northern Sierra Thursday or enough to
reach late season winter storm warning criteria so will leave
watch in place for now. Snow levels are expected to drop to
between 5000 and 6000 feet so Sierra passes will be impacted from
about interstate 80 southward. Upper low shifts in to the Great
Basin by Friday afternoon reducing precipitation but with norcal
still under cyclonic flow...shower threat continues. Another
Pacific low is forecast to approach the coast on Saturday. Weak
disturbances rippling out ahead of this system with bring a threat
of mountain showers or thunderstorms on Saturday. Milder airmass
will allow high temperatures on climb slightly on Saturday but
still slightly below normal for this time of year. &&

.Extended Discussion (Sunday through Wednesday)

Upper low off the CA coast Sunday is forecast to dig slowly then
swing into SoCal Monday. Another upper low then forecast over
the area Tuesday into Wednesday. This will result in an unsettled
weather pattern with the threat of showers and thunderstorms...mainly
afternoons and evenings and over the mountains. High temperatures
expected to be near to a little below normal through the extended
forecast period.

&&

.Aviation...

Upr low off the NW CA cst with Sly flow alf. VFR conds ovr Intr
NorCal nxt 24 hrs exc isold MVFR poss in shwrs...mnly omtns. Lcl
SWly sfc wnd gsts to 25 kts poss thru Delta and ovr hyr trrn this
aftn into eve.

&&

.STO Watches/Warnings/Advisories...
winter storm watch from thursday morning through late thursday
night above 6000 feet in the west slope northern sierra nevada.

&&

Nearby

Winter Storm Warnings in California, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.